What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 19, 10:05 PM CST, 40 minutes earlier.
Area forecast discussion, Apr 19, 10:05 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1005 PM MDT Wed Apr 19 2023
.UPDATE...
Issued at 805 PM MDT Wed Apr 19 2023
Red Flag Warning for Cheyenne county Colorado has been allowed to
expire. No other changes at present time.
UPDATE Issued at 656 PM MDT Wed Apr 19 2023
Cheyenne, Rawlins, Gove and Thomas counties have been added to the
Blowing Dust Advisory. Spotter reports and webcams reporting
visibilities down to about 1/2 mile. No other changes made.
UPDATE Issued at 555 PM MDT Wed Apr 19 2023
A Blowing Dust Advisory is in effect for the southwest 1/2 of the
forecast area through 03z. Web cam in Limon showed a wall of dust
accompanying a cold front moving through with visibilities briefly
down to 1 mile. Extrapolation of the strongest 1 and 3 hour
pressure rise couplet from the GFS would take this "wall" of dust
southeast through the Blowing Dust Advisory Area from now through
about 03z. Locally lower visibilities are possible, especially
over open fields. Its expected that the restricted visibilities
will last up to an hour or so. Northwest winds gusting up to 65
mph will also be possible. A High Wind Warning is in effect and
matches well with current thinking.
&&
.SHORT TERM...(This evening through Friday Morning)
Issued at 255 PM MDT Wed Apr 19 2023
A complicated forecast is in store for this evening and overnight,
as the potential is there for multi hazards across the area.
Synoptically a large trough is ejecting onto the plains an
advancing cold front currently situated roughly from Denver
through the Nebraska panhandle will be the focus for wind, dust
and perhaps some severe this evening through tonight.
Starting with the wind potential, forecast guidance continues to be
on track with the timing of the front moving into NW Yuma county
around 22Z. As the front continues to move into the area, virtually
all guidance including the RAP show strong pressure rises of ~5mb
over 1 hour and ~11mb over 3 hours to occur across the CWA. This
along with Hi-RES guidance and forecast soundings suggesting
50-55 knot flow just off the surface along the front has increased
my confidence in 60+ mph non thunderstorm winds occurring as the
front tracks to the SE. As a result a High Wind Warning has been
issued for Kit Carson and Cheyenne counties in Colorado along with
Sherman, Thomas, Wallace, Logan, Wichita and Greeley counties in
Kansas. The 60+ mph wind potential will end NW to SE through the
evening as the warning runs through 09Z.
For the dust potential, office research does show favorable
parameters across western portions of Cheyenne county Colorado
with the exception of 2-2.5km lapse rates being to high. Since
those lapse rates are to high there essentially will not be a
"lid" helping keep dust confined to the surface. SW winds are
expected to increase to near 45 mph through the evening leading to
some blowing dust potential, especially near open fields through
the evening. As for the cold front, office research is favorable
of strong 0-2km lapse rates ahead of the front especially across
Yuma and Dundy counties along with more favorable 2-2.5km lapse
rates to help "cap" dust near the surface , winds however are not
in the area of favored rapid pressure rises as what is suggested
to occur as this more across Southern Yuma into Kit Carson county.
There is the potential for a significant dust event, perhaps a
Haboob, developing this late afternoon into the evening. I do have
low confidence in this occurring as there will some precipitation
just behind the front along with some cloud cover developing along
the Palmer Divide currently; plus the overall office blowing dust
parameters are not as clear cut as the December 2nd Haboob
showed. The cold front will continue to move to SE along with the
dust and strong wind potential throughout the evening. Overall
though I do have fairly high confidence in some blowing dust
occurring due to the multiple days of warm and breezy conditions,
along with the very strong winds that are forecasted but my
overall confidence in how widespread and significant it may be is
low.
As for the severe potential, I am currently expecting the potential
for some storms, perhaps QLCS with embedded supercells to develop
along the cold front as it interacts with the slightly better
moisture across the eastern portions of the area. Overall
confidence in severe thunderstorms to occur is low, however some
recent runs of the CAMS do suggest a storm or a line of storms
developing Phillips through Gove County around 06Z. The main
threats if severe thunderstorms were to develop would be damaging
winds and large hail. There is also potential for severe wind
gusts associated with showers/virga to the north of where the High
Wind Warning is currently issued for. This may be a similar
situation to this past Thursday where many reports of 60+ mph
winds occurred with passing showers and virga. Overall confidence
in that occurring is low as the wind field is better to the
south, where the High Wind Warning is located.
Moving onto the fire weather concerns, a Red Flag Warning is
currently in effect for Cheyenne County Colorado as winds are
expected to turn to the SW and gust to 45 mph during the late
afternoon and evening hours. RH values will range from 10-15% as
well. A corridor of diurnal cumulus has been developing along the
Palmer Divide which may lead to some dry lightning concerns as
well, especially if an updraft can sustain itself for a bit. The
cold front is forecast to move into Cheyenne county Colorado
around 01- 02Z creating a sudden wind shift to the NW along with
stronger winds. If a fire were to be ongoing this would lead to a
very dangerous situation due to unpredictable fire spread. As
mentioned above office dust parameters are favoring the potential
for some localized significant reductions in visibility which
would increase the response time for first responders if a fire
were to be ongoing.
Finally into Thursday, overall temperatures will be cooler with
highs in the 50s to low 60s across the area. Winds will be breezy to
gusty especially during the morning hours with some gusts up to 40
mph possible. A very dry airmass will be moving in from the west
resulting in dew points falling into the single digits which as a
result will have RH values fall into the mid teens. A Fire Weather
Watch has been issued for Kit Carson, Cheyenne counties in Colorado
along with Wallace, Logan, Greeley and Wichita counties in Kansas.
.LONG TERM...(Friday through Wednesday)
Issued at 155 PM MDT Wed Apr 19 2023
Main focus for this period of the forecast is the chances for
rainfall early next week.
Cooler than normal weather is expected for the start of the period.
The upper level flow will be from the northwest to the Plains. This
will direct the cooler air from Canada southward behind a cold front
Friday. This flow pattern remains in place through Saturday before
changing. As such record to near record lows may occur Friday night
and Saturday night. A surface high remains over the forecast area
through Sunday.
The upper level flow becomes more zonal Sunday. This will allow WAA
to move over the forecast area. Meanwhile laminar upper level flow
will move over the forecast area.
After Sunday the upper level flow becomes more uncertain due to
models disagreeing with how fast the next short wave trough/closed
low will move. The latest ECMWF has a deeper, more pronounced
closed low. The closed low is also further west than what was seen
yesterday. The latest track takes the closed low over the Four
Corners Region then over the Southern Plains, completely missing the
forecast area. The GFS is not as deep with the trough, and has it
positioned further north of the ECMWF closed low. This trough has
slowed some from the last couple of model runs as it moves
southeast. The GFS continues to move the trough over the forecast
area next week.
Looking at the GEFS and ECMWF ensembles, both show chances for
precipitation. However the GEFS has better chances for
precipitation (specifically probability for more than 0.10") than
what was seen yesterday. In addition, the forecast consensus blend
for this timeframe has increased both the chances for rainfall and
the amount of rainfall. This is still too far out to become too
confident with rainfall potential. However the trend is encouraging
to see.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1005 PM MDT Wed Apr 19 2023
KGLD...VFR conditions are expected through the period. Northwest
winds gusting 30 to 40kts are expected from taf issuance through
about 01z, falling below 12kts after 02z.
KMCK...VFR conditions are expected through the period. Northwest
winds gusting 35 to 45kts are expected from taf issuance through
01z, falling below 12kts after 02z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Thursday for KSZ013-
014-027>029-041-042.
Fire Weather Watch from Thursday morning through Thursday
evening for KSZ027-028-041-042.
CO...High Wind Warning until 3 AM MDT Thursday for COZ091-092.
Fire Weather Watch from Thursday morning through Thursday
evening for COZ253-254.
NE...NONE.
&&
UPDATE...99
SHORT TERM...Trigg
LONG TERM...JTL
AVIATION...99Hazardous weather outlook, Apr 19, 9:10 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
910 PM MDT Wed Apr 19 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
910 PM MDT Wed Apr 19 2023 /1010 PM CDT Wed Apr 19 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A High Wind Warning is in effect tonight for Kit Carson and Cheyenne
counties in Colorado along with Sherman, Thomas, Wallace, Logan,
Gove, Greeley, and Wichita counties in Kansas due to potential
damaging winds gusting up to 65 mph. Wind gusts up to 50 mph are
possible outside of the warning.
Blowing dust remains possible along an advancing cold front.
Visibilities as low as two miles are possible for up to an hour.
Snow is likely across parts of Yuma county. Visibilities may be
reduced to a mile or so at times. Little if any accumulation is
currently expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A Fire Weather Watch has been issued for Kit Carson and Cheyenne
counties in Colorado along with Wallace, Logan, Greeley and Wichita
counties in Kansas Thursday afternoon. Surrounding counties may see
near critical to locally critical fire weather conditions.
Near record to record low temperatures in the lower to middle 20s
are forecast Saturday and Sunday mornings. Those with vegetation
interests will want to continue to check back for latest forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. We would appreciate any reports
of blowing dust, severe weather, and wind gusts over 50 mph via
telephone and social media.
In the hours before
Special weather statement, Apr 19, 10:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1112 PM CDT Wed Apr 19 2023
KSZ002-003-NEZ080-081-200445-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
1112 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and
southeastern Hitchcock Counties through 1145 PM CDT...
At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Herndon, or 10 miles northeast of Atwood, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Herndon around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3976 10083 3988 10101 4030 10076 4011 10036
TIME...MOT...LOC 0411Z 220DEG 39KT 3988 10086
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024Local storm report, Apr 19, 10:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 PM MDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
04/19/2023 M52 MPH WALLACE KS MESONET
MESONET STATION CW6099 9 SSE SHARON SPRINGS.
&&Local storm report, Apr 19, 10:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1033 PM MDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 10 S SAINT FRANCIS 39.63N 101.81W
04/19/2023 M56 MPH CHEYENNE KS MESONET
MESONET STATION KCNK1 CHEYENNE. GUST
MEASURED AT 10 METER HEIGHT.
&&Local storm report, Apr 19, 10:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM MDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 1 WNW COLBY 39.39N 101.07W
04/19/2023 M58 MPH THOMAS KS MESONET
MESONET STATION LBYK1 COLBY. GUST MEASURED
AT 10 METER HEIGHT.
&&Local storm report, Apr 19, 10:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM NON-TSTM WND GST 3 SW RUSSELL SPRINGS 38.89N 101.22W
04/19/2023 M61 MPH LOGAN KS MESONET
MESONET STATION USSK1 RUSSELL SPRINGS 3SW.
GUST MEASURED AT 10 METER HEIGHT.
&&Local storm report, Apr 19, 10:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM NON-TSTM WND GST 6 E TRIBUNE 38.47N 101.65W
04/19/2023 M50 MPH GREELEY KS MESONET
&&